Hail, Alpena
- When
- July 17, 2:45 PM EST
- Where
- Alpena County, 1.62 mi ESE of Lachine
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.070, -83.700
Isolated thunderstorms developed in the afternoon in Northeast Lower Michigan, followed by a more widespread line of storms in the evening. Isolated severe weather and flash flooding resulted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Isolated thunderstorms developed in the afternoon in Northeast Lower Michigan, followed by a more widespread line of storms in the evening. Isolated severe weather and flash flooding resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 17, 1:18 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 218 PM EDT THU JUL 17 2008 .AVIATION...VFR CONDITIONS THIS AFTERNOON...WITH 3-5KFT CU DEVELOPING AREA-WIDE. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP 19-22Z...SOME PRODUCING HAIL. TONIGHT...MORE WIDESPREAD CONVECTION EXPECTED TO PUSH ACROSS LAKE MICHIGAN INTO LOWER MICHIGAN...WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE. MOIST AIR MASS (DEW POINTS 65-70F) AND RAIN-COOLED AIR WILL RESULT IN FOG/HAZE AFTER MIDNIGHT. MVFR CONDITIONS EXPECTED. SMITH && .PREV DISCUSSION... /ISSUED 1059 AM EDT THU JUL 17 2008/ UPDATE...WARM FRONT LOCATED ACROSS THE FAR NRN GREAT LAKES LATE THIS MORNING HAS BROUGHT A WARMER AND SOUPIER AIR MASS INTO THE ENTIRE REGION. WITH DAYTIME HEATING...FORECAST QUESTION THE REST OF TODAY IS LOCATION...TIMING...AND SEVERITY OF THE CONVECTION. MOST ACTIVE CONVECTION EARLY THIS MORNING HAS BEEN FROM MBL TO CAD TO HTL...LIKELY A RESULT OF DIMINISHING LLJ DYNAMICS AND LOW LEVEL MOISTURE GRADIENT IN THIS AREA. RADAR ESTIMATES...AS WELL AS GROUND TRUTH REPORTS...SUGGEST 1 TO LOCALLY 3 INCHES OF RAIN IN SOME OF THESE AREAS. NOT TOO SURPRISING WITH PWAT/S NEAR 1.5 INCH. EXPECT DIFFERENTIAL HEATING IN AND AROUND THIS AREA OF RAIN-COOLED AIR TO PROVIDE FOCUS FOR ADDITIONAL STORMS INTO EARLY AFTERNOON. THEN...WITH VISIBLE SATELLITE IMAGERY SUPPORTING STRONG DAYTIME HEATING TO THE NORTH...ANTICIPATE SCATTERED CONVECTION TO FIRE ACROSS THE REMAINDER OF NRN LOWER AND ERN UPPER BETWEEN 17-22Z. MODIFIED 12Z APX SOUNDING...ASSUMING 85/65...PROVIDES NEARLY 1700 J/KG MLCAPE. DEEP LAYER SHEAR NOT TOO SHABBY...WITH 500 MB WINDS AND 0-6 KM BULK SHEAR AROUND 30 KTS. THIS WILL LIKELY SUPPORT SOME MULTI-CELL COMPLEXES THIS AFTERNOON...WITH PERHAPS SOME SMALL BOWING SEGMENTS. HIGH FREEZING LEVELS AROUND 13 KFT SHOULD PRECLUDE A TON OF LARGE HAIL...THOUGH SOME OF THE STRONGER CELLS CERTAINLY COULD PRODUCE MARGINALLY SEVERE HAIL. HARD TO PIN POINT LOCATIONS FOR MOST WIDESPREAD CONVECTION (ASIDE FROM CURRENT ACTIVITY IN THE SOUTH). LAKE BREEZE ENHANCED CONVERGENCE IN E UPPER...NE LOWER... AND THE TIP OF THE MITT MAY BE BEST LOCALES. SO...OTHER THAN THE SCATTERED CONVECTION...EXPECT PARTLY TO MOSTLY CLOUDY SKIES WITH HIGHS IN THE UPPER 70S TO MIDDLE 80S TODAY. SUMMER. SMITH DISCUSSION... /ISSUED 445 AM EDT THU JUL 17 2008/ ZONAL FLOW PATTERN PERSISTS ACROSS THE NRN TIER OF STATES/SRN CANADA...WITH A NUMBER OF EMBEDDED SHORTWAVES MOVING THROUGH THE FLOW. IMPRESSIVE MOISTURE SURGE EXPANDING OUT OF MEXICO ALONG THE FRONT RANGE OF THE ROCKIES AND SPREADING E/NE INTO THE CENTRAL PLAINS/MIDWEST. AT THE SFC...QUASI-STATIONARY FRONT EXTENDS FROM CENTRAL MINNESOTA...E/SE ACROSS WISCONSIN AND INTO NRN LOWER MICHIGAN. AIRMASS SOUTH OF THE BOUNDARY DEFINED BY DEW POINTS IN THE UPR 60S/LOW 70S AND PWATS PUSHING 1.7 INCHES. ROUNDS OF CONVECTION CONTINUE TO FIRE WITHIN AND ALONG THE SRN FRINGE OF THE WESTERLIES RIDING EASTWARD ALONG THE BAROCLINIC ZONE. TODAY...MAIN FORECAST CHALLENGE WILL AGAIN RESIDE IN TIMING AND PLACEMENT OF POPS...NOT IF WE SEE SHOWERS AND STORMS BUT WHEN AND WHERE. FIRST ORDER OF BUSINESS WILL BE TO ADDRESS UPSTREAM CONVECTION MOVING OUT OF NRN WISCONSIN/UPPER MICHIGAN. PER LAPS ANALYSIS...DOWNSTREAM AIRMASS ACROSS EASTERN UPPER AND NRN LOWER MICHIGAN IS NOT PARTICULARLY UNSTABLE AT THE MOMENT. HOWEVER...H8 AND H7 MOISTURE SURGE ACROSS NRN WISCONSIN/WESTERN UPPER MICHIGAN IS PROVIDING A BOOST IN ELEVATED INSTABILITY (UP TO 1000 J/KG ELEVATED CAPE) AND HAS BROUGHT ON AN UPTICK IN STORM STRENGTH ACROSS THIS AREA IN THE LAST HOUR OR SO. APPEARS THIS MOISTURE SURGE/BAND OF ELEVATED CONVECTION WILL CONTINUE TO PRESS ACROSS THE NRN THIRD OF THE CWA THIS MORNING AND WILL CARRY HIGH POPS ACCORDINGLY... TRAILING OFF TO NOTHING IN THE FAR SRN COUNTIES. THEN...ASSUMING THIS FIRST ROUND OF SHOWERS/STORMS EVENTUALLY DWINDLE (NOT A GIVEN SINCE THERE IS ADDITIONAL DEVELOPMENT OCCURRING ALONG THE BOUNDARY BACK INTO MINNESOTA) AND WE GET SOME THINNING CLOUD COVER AND HEATING...NEXT QUESTION IS WHAT HAPPENS THIS AFTERNOON. SFC WARM FRONT BY THE AFTERNOON EXPECTED TO BE THROUGH NRN LOWER MICHIGAN PERHAPS ACROSS EASTERN UPPER MICHIGAN WITH MOST OF THE CWA SQUARELY IN THE WARM AND INCREASINGLY HUMID SECTOR (H8 DEWPOINTS INCREASE TO >12C/PWATS IN EXCESS OF 1.5 INCHES AND SFC DEWPOINTS IN THE MID TO UPPER 60S AS THE H8 AND H7 THETA-E AXES STRETCH OUT ACROSS NRN MICHIGAN). MODIFIED NAM/GFS SOUNDINGS THIS AFTERNOON YIELD BETWEEN 500 AND 1500 J/KG MLCAPE AND LIMITED CONVECTIVE INHIBITION. MAIN SYNOPTIC FORCING WILL ONCE AGAIN RESIDE BACK TO THE WEST ALONG A DEVELOPING WAVE/SFC COLD FRONT PRESSING INTO THE WESTERN GREAT LAKES (SLATED TO ARRIVE TONIGHT). BUT WITH LIMITED CAPPING IT SHOULDN/T TAKE MUCH FOR MORE CONVECTION TO DEVELOP. TERRAIN/MARINE BOUNDARIES OR ANY RESIDUAL OUTFLOW BOUNDARY WILL LIKELY DO THE TRICK. LAKE BREEZES WILL NOT BE PREVALENT TODAY WITH A STRONGER SYNOPTIC FLOW. HOWEVER...BEST LOW LEVEL CONVERGENCE MAY SET-UP ACROSS NORTH CENTRAL/NORTHEAST LOWER MICHIGAN AS WELL AS THE LAKE SUPERIOR SHORE DUE TO TERRAIN AND WHERE A W/SW WIND WILL BE BANGING INTO THE MARINE LAYER. TO COMPLICATE THINGS FURTHER... ADDITIONAL ACTIVITY MAY PROPAGATE INTO THE REGION FROM WISCONSIN. BOTTOM LINE...DIFFICULT TO HAVE A DRY FORECAST FOR ANYONE TODAY BUT WILL FOCUS HIGHEST POPS FOR THE AREAS MENTIONED ABOVE. TONIGHT THROUGH FRIDAY...STRONGER MID LEVEL IMPULSE FORECAST TO MOVE THROUGH THE UPPER MIDWEST/NRN GREAT LAKES REGION WHILE AN ASSOCIATED BAGGY SFC LOW AND COLD FRONT PRESS INTO THE WESTERN GREAT LAKES/NRN MICHIGAN BY FRIDAY MORNING AND REMAIN NEARLY STATIONARY THROUGH THE DAY FRIDAY. AHEAD OF THE FRONT...MODELS SUGGEST BELT OF INCREASING SW FLOW AND ENHANCED CONVERGENCE/LARGER SCALE ASCENT WILL LEAD TO A LARGER AREA OF SHOWER AND THUNDERSTORM DEVELOPMENT EXTENDING FROM THE NRN THIRD OF THE CWA BACK INTO WISCONSIN...LEADING TO A PERIOD OF HIGHER POPS FOR THE NRN COUNTIES TONIGHT...AND NRN LOWER MICHIGAN ON FRIDAY. MAY EVENTUALLY NEED TO NUDGE POPS HIGHER BUT WILL OPT TO WAIT AND SEE HOW THINGS UNFOLD BEFORE COMMITTING. BUT WITH FAIRLY STRONG FLOW DEVELOPING ALOFT...POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS ESPECIALLY DURING THIS EVENING BEFORE LOSS OF HEATING WEAKENS THE CONVECTION. NO CHANGES MADE BEYOND FRIDAY NIGHT... ADAM && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1115 AM EDT THU JUL 17 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 181000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1115 AM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY BETWEEN 3 PM AND 10 PM. PENNY SIZED HAIL AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. LOCALLY TORRENTIAL RAIN WILL PRODUCE LIMITED VISIBILITIES...PONDING OF WATER ON ROADWAYS...AND POSSIBLY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS REMAIN POSSIBLE ACROSS EASTERN UPPER MICHIGAN FRIDAY...AND ACROSS NORTHERN LOWER MICHIGAN FRIDAY THROUGH SATURDAY. A FEW SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE EVENING...WITH DAMAGING WIND GUSTS AND HEAVY RAIN THE MAIN THREAT. THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY NIGHT INTO MONDAY ACROSS ALL OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SMITH
The NCL Michigan radar (KAPX), 82 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
A spotter estimated 60 mph winds.
Radar estimated three to five inches of rain fell during the late afternoon hours in the northern third of Alcona County. Mount Maria Road was flooded near the south end of Hubbard Lake. Hubbard Lake Road also went underwater, between Lake Street and Pine Grove Shores, as well as near Swede Road.
Flooding lingered in the Hubbard Lake area through the night. A few additional thunderstorms moved through the region, with radar estimates topping out at four to eight inches of rain during the afternoon and night of the 17th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124594, 124596, 124592, 124680.